Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Is Crestor Linked to Heart Failure?

. By
Easton, PAFor patients taking a statin such as Crestor to reduce their cholesterol, the risk of Crestor side effects might not have seemed all that worrisome. But some studies reportedly suggest that Crestor problems for patients include cardiomyopathy—a potentially serious condition that affects the heart muscle. Jennifer Graney, a nurse who has researched Crestor statin side effects, discusses the research she has come across regarding reported Crestor dangers.

"The issue is that statins consistently lower the coenzyme Q12 levels and create an increase in heart failure," Graney says. "Anyone who takes it is at risk of cardiomyopathy, which is an enlargement of the heart that can lead to heart failure. We were aware that myopathies—general muscle problems—are related to statins but we're starting to figure out that cardiomyopathies are also linked to statins."

Graney bases her assessment of statins on published studies that suggest statins in general lower a patient's levels of coenzyme Q10 (CoQ10). She says multiple articles link the use of statins to low levels of coenzyme Q10.

One such study was lead by Karl Folkers and published in the Proceedings of the National Academy of Sciences in 1990. Although the study may seem old, its findings are relevant for patients today. The study examined the level of coenzyme Q10 in patients who took lovastatin (Mevacor).

Researchers concluded that "administration of lovastatin does indeed lower tissue levels of CoQ10, which may decrease cardiac function to variable degrees." Although the problem might not be pronounced in patients who already have high tissue levels of coenzyme Q10, "people who have low tissue levels of CoQ10 and a modest or poor cardiac function and are treated with lovastatin may be subjected to a possible increased impairment of health and even to a life-threatening status." Furthermore, this risk may be seen in patients who are young or old, and in both men and women.

The problem, Graney says, is that coenzyme Q10 is a protective enzyme, which protects the heart from heart failure. Statins are reportedly found to decrease the levels of coenzyme Q10, so patients on statins who are not supplementing with additional coenzyme Q10 could be at increased risk of heart failure.

A second study, conducted by Peter H. Langsjoen and published in 2005 in BioFactors, found patients who discontinued their statin therapy after experiencing adverse effects of statins experienced a decrease in the statin effects. Researchers concluded, "statin-related side effects, including statin cardiomyopathy, are far more common than previously published and are reversible with the combination of statin discontinuation and supplemental CoQ10."

Graney notes that patients who are concerned about statin side effects should speak with their doctor.

Please note: The above information is based on Jennifer Graney's interpretation of published studies concerning statin drugs. It is not intended to be taken as medical advice. Patients who are currently taking statins and are concerned about potential side effects should speak with their doctor.

READ ABOUT STATINS LAWSUITS

Statins Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Statins claim at no cost or obligation.

READER COMMENTS

Posted by

on
Hello after my first heart attack I was prescribed creator 40 mg and began taking it 6 months later I had another heart attack and broken stent in my chest and every time I would take my creator pill in the morning I would feel a tightness in my chest and also my left arm would tingle anyway so I'm thought I was good then bang 3rd heart attack I quit taking creator will never take again but I still have heart damage from taking the creator and muscle damages how many dose creator have to kill before the take it off the market . oh that's right it make lots of money there is no price for a life .I lost everything I had do to creator my home my job my car and almost my life .

Posted by

on
I would like to say that I do not believe that cardiomyopathy information is obviously not getting out to the family doctors nor the cardio doctors. For two years I have been having extreme pains that would wake me up in the middle of the night. It would feel like something would grab my heart and twist it. My arms would feel like they would be slowly going to sleep as the feelings would be going numb running down both sides of my arms. I would have an extreme headach and the nausea would come and I would break out with an extreme cold sweat. This would last about five minutes and then stop as fast as it started. Boom. instantly. However I would have a second wave of it usually. Always comes in two. Nothing I would do would be able to break this spell/pain/attack or what ever you wanted to call it. I really thought it was some type of heart problem but they took all those types of tests and nothing was every found and the heart doctor believed he could not justify the heart teasts. Nice. In the mean time each one was coming back sooner and worse then the one before. I even gave up sleeping in the bed thinking it had something to do with that. I then thought my narcolepsy was getting worse and maybe I was starting to get the falling down type or something was acting up there. My older sister then found out she had muscle myopothy and was told to start taking coq10. I read up on it and thought maybe I should start taking that because of my leg cramps and weakness. Just when I started it I had just seen the heart doctor and he thought I had indegestion and doubled my prozac medicine. I ended up having the biggest attacks I ever had and all I could do is lay down on the floor and I must of passed out from the pain. The next thing I knew I woke up an hour later. I know when it happened I wanted to put a bullet in my head. I started to take COQ10 because of what it was doing for my sister and her leg myopothy and the next thing I knew I did not get as severe an attack as I had before, and now today I rarely get the attacks and they are hardly coming around at all. There is no doubt in my mind it was from the lavastine I was put on because that was when it started, and if I would not have gone on the COQ10 when I did I definately would not have been here today.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free